Become a Resus Member for FREE! Get access to Resus learning resources and learn about upcoming events SUBSCRIBE [email protected]

Archive for October 2010

How to put someone into ventricular tachycardia

Picture this scene. You walk into an acute cubicle. “What’s going on here?”“This 19 year old has come in with a severe allergic reaction. I am giving some adrenaline.”The nurse plunges the full syringe into the IV. “Prey tell,” you ask, “How much adrenaline have you just given?” Before you get an answer, the patient becomes grey…

Read More

Stevens-Johnson syndrome

It is sometimes called Erythema Multiforme Major and is a severe skin involvement with bullous skin lesions, more than 2 mucous membrane involvement as well as multisystem involvement.(Picture from Wikipedia) The aetiology is as for erythema multiforme. Clinically the patient may have fevers, arthralgias, headache and diarrhoea. The lesions may begin as macules and progress to bullae,…

Read More

What rash is this?

An 8 month girl is brought to the Emergency Department by her parents. She has not been eating as much as usual over the previous 24 hours and has now decreased her fluid intake. She has had a fever of 38 and they are very concerned about this rash she has over her legs. It…

Read More

Shoulder dislocation – the FARES method of reduction

I’ve been doing a locum the last few days and have had a large number of patients with shoulder dislocations. Without the staffing facilities to reduce with full sedation, I went back to nitrous and in some cases to reducing whilst calming the patient down, with no sedation. I was surprised at how well they…

Read More

Gastro or ectopic?

A 34 year old woman presents to the Emergency Department for the second time in 4 days. Her initial presentation was for diarrhoea and vomiting, some lower abdominal pain and bloating. She had felt better whilst in the waiting room on her initial presentation. There was no real past history except for being on IVF, the last cycle being 8 weeks ago. Her last known menstrual period was 4 weeks previously. The Urine -hCG was negative. She had been sent home, with instructions to represent if symptoms worsened.

She did so, following ongoing diarrhoea and worsening abdominal pain. She now also complained of right shoulder tip pain and all movements exacerbated her pain. Her heart rate was 130 and blood pressure was 120/90.[…]

Read More

Sinus tachycardia or is it flutter?

A 39 year old woman presents to the Emergency Department with palpitations. She has seen her local doctor 3 days previously with the complaint of a ‘racing heart’. The local doctor has done an ECG in the practice, diagnosed Atrial Flutter and commenced a beta blocker; ‘Metoprolol’. The patient now presents to the Emergency Department because her heart is still ‘racing’.
Following some investigations this patient is sent home.[…]

Read More